Leprosy: HIV-associated immune reconstitution: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Leprosy: HIV-associated immune reconstitution

Sample item

A 35-year-old man with HIV starts antiretroviral therapy. Eight weeks later he develops new anaesthetic erythematous plaques and a thickened ulnar nerve. What is the best explanation?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Unmasking of leprosy through immune reconstitution inflammatory syndrome

In patients co-infected with HIV and M. leprae, starting ART can unmask subclinical leprosy or precipitate a reversal-type reaction through immune reconstitution inflammatory syndrome. It typically occurs within the first months of ART. Leprosy is treated with MDT and steroids for neuritis while ART continues.

Option by option

  • A. Progression of HIV only

    HIV progression alone does not explain this pattern.

  • B. Acute retroviral syndrome

    Acute retroviral syndrome occurs at seroconversion, not after ART.

  • C. Unmasking of leprosy through immune reconstitution inflammatory syndrome (correct)

    Correct. IRIS can unmask leprosy after starting ART.

  • D. Antiretroviral drug allergy

    Drug allergy would not produce anaesthetic plaques with nerve thickening.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is C, Unmasking of leprosy through immune reconstitution inflammatory syndrome. In patients co-infected with HIV and M.

Why is "Progression of HIV only" not the answer?

HIV progression alone does not explain this pattern.

Why is "Acute retroviral syndrome" not the answer?

Acute retroviral syndrome occurs at seroconversion, not after ART.

Why is "Antiretroviral drug allergy" not the answer?

Drug allergy would not produce anaesthetic plaques with nerve thickening.

What concept does this question test?

It tests Leprosy: HIV-associated immune reconstitution in Dermatology. leprae, starting ART can unmask subclinical leprosy or precipitate a reversal-type reaction through immune reconstitution inflammatory syndrome. It typically occurs within the first months of ART. Leprosy is treated with MDT and steroids for neuritis while ART continues.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Leprosy: HIV-associated immune reconstitution?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.